Montana, 2008

Winter Storm in Montana, February 10 to 11, 2008

February 10 to 11, 2008 · NWS BYZ · 1 event in 1 county or zone

A very unstable storm system pushed across Southern Montana and Northern Wyoming bringing moderate to heavy snow over the Beartooth and Absaroka Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A very unstable storm system pushed across Southern Montana and Northern Wyoming bringing moderate to heavy snow over the Beartooth and Absaroka Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 10, 3:21 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Feb 10, 3:21 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
321 PM MST SUN FEB 10 2008

.SHORT TERM...VALID FOR MON AND TUE...

FORECAST PATTERN REMAINS ACTIVE WITH ANOTHER STRONG SHORT WAVE TO
IMPACT THE AREA OVERNIGHT. MODELS IN GOOD AGREEMENT BUT WILL
CONTINUED TO LEAN TOWARD GFS SOLUTION AS IT HAS BEEN THE MORE
CONSISTENT MODEL FROM RUN TO RUN.

TONIGHT AND MONDAY...WINDS HAVE HIT ADVISORY CRITERIA IN
LIVINGSTON AND NYE LATE THIS MORNING. WINDS HOVERING JUST BELOW
ADVISORY CRITERIA THIS AFTERNOON AND WILL KEEP ADVISORY GOING
THROUGH THIS EVENING. LEE SIDE TROUGH STILL DEEPENING AND WINDS
SHOULD CLIMB BACK TO ADVISORY THROUGH LATE THIS AFTERNOON AND INTO
THE EVENING HOURS. NEXT CONCERN IS SNOW POTENTIAL OVER THE
SOUTHWEST MOUNTAINS AND NORTHEAST BIG HORNS FOR LATE TONIGHT.
WATER VAPOR SATELLITE SHOWING STRONG SHORT WAVE MOVING THROUGH
WASHINGTON STATE AND WILL IMPACT THE FORECAST AREA OVERNIGHT.
BOTH GFS/WRF SHOWING VERY STEEP LAPSE RATES OF NEAR 10 C/KM MOVING
INTO THE BEARTOOTH/ABSAROKA MOUNTAINS. CROSS SECTIONS SHOWING
MOISTER UP TO 200MB WITH THIS WAVE BUT ONLY LIMITING FACTOR IS
THAT SNOW WILL BE A QUICK HITTER. THE STEEP LAPSE RATES WILL ALLOW SNOW
RATES OF 2 TO 3 INCHES PER HOUR. GIVEN THIS TYPE OF INSTABILITY...
WILL GO AHEAD AND UPGRADE THE WINTER STORM WATCH TO A WINTER STORM
WARNING FOR TONIGHT. SAME UNSTABLE AIR MASS TO MOVE INTO THE
NORTHEAST BIG HORNS BUT WILL ARRIVE LATER TONIGHT. EXPECT UP TO 10
INCHES OF NEW SNOW OVER THE MOUNTAINS BY MONDAY MORNING. SNOW
POTENTIAL SHIFTS INTO THE EASTERN PLAINS OVERNIGHT WITH GOOD
SURFACE CONVERGENCE AIDING IN LOW LEVEL LIFT. THE EASTERN ZONES
WILL ALSO HAVE VERY STEEP LAPSE RATES WHICH WILL SUPPORT
IMPRESSIVE SNOW RATES OF UP TO 2 INCHES PER HOUR. WILL ISSUE A
SNOW ADVISORY FOR ROSEBUD COUNTY EAST TONIGHT WHERE SNOW AMOUNTS
WILL RANGE FROM 3 TO 5 INCHES. INCREASED POPS OVER BILLINGS
TONIGHT BUT PRECIPITATION WILL BE LIMITED DUE TO STRONG DOWN SLOPE
WINDS. SNOW WILL TAPER OFF BY MID DAY MONDAY AS MAIN LIFT SHIFTS
OUT OF THE AREA. UNSTABLE NORTHWEST FLOW TO REMAIN OVER THE AREA
FOR A CONTINUED CHANCE OF LIGHT SNOW. ARCTIC AIR ERODING FROM WEST
TO EAST OVERNIGHT AND LOW TEMPERATURES WILL BE A TOUGH CALL. DID
RAISE THEM OVER THE WEST AND CENTRAL ZONES BUT KEPT SINGLE
DIGITS IN THE EAST.

MONDAY NIGHT THROUGH TUESDAY NIGHT...UNSTABLE NORTHWEST FLOW TO
CONTINUE OVER THE AREA FOR A CHANCE FOR ISOLATED LIGHT SNOW. SNOW
DIMINISHING ON TUESDAY AS UPPER RIDGE OF HIGH PRESSURE BUILDS IN.
TEMPERATURES SHOULD ALSO MODERATE WITH HIGHS EXPECTED IN THE MID
TO UPPER 40S. RICHMOND

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

SEVERAL MINOR CHANGES TO EXTENDED...BUT PRIMARILY DUE TO TIMING
CHANGES AND COLLABORATION. MODELS CONTINUE TO BE IN PRETTY GOOD
AGREEMENT THROUGHOUT THE PERIOD...THOUGH TIMING SEEMS TO BE
SLIPPING A BIT...WITH GFS RUNNING ABOUT 12 HOURS BEHIND THE ECMWF
WITH ENTRANCE OF ARCTIC FRONT WEDNESDAY NIGHT/THURSDAY MORNING.

WEDNESDAY WILL SEE A GOOD WARM UP IN ADVANCE OF APPROACHING COLD
FRONT...ALTHOUGH THIS MAY BE DAMPENED BY THE ACTUAL TIMING OF THE
SYSTEM. ECMWF CONTINUES TO BRING IT IN WEDNESDAY NIGHT LENDING
ADDITIONAL HEATING TO WEDNESDAY HIGH TEMPS...HOWEVER...GFS BRINGS
IT IN MORE TOWARD THE EARLY MORNING HOURS THURSDAY WHICH WOULD
POSSIBLY DAMPEN WEDNESDAY HIGHS AND BOOST LOWS A BIT. MODELS DO
AGREE THOUGH ON THE TRACK OF THE SYSTEM...SHUNTING THE SYSTEM
FURTHER EAST...OFF TO THE EAST OF BILLINGS AND EXITING INTO THE
DAKOTAS THURSDAY EVENING/NIGHT. AGREEMENT ON MORE EASTERLY PATH
OF THE FRONT ALSO PROMPTED TRENDING OF WESTERN TEMPS UPWARD A
BIT. BOTH ECMWF AND GFS KEEP LOWS IN BILLINGS ON WEDNESDAY NIGHT
AROUND 20 DEGREES. KEPT POPS MOSTLY AS THEY WERE AS WAS UNSURE OF
TIMING WITH EXCEPTION OF THURSDAY WHICH WAS SPLIT TO KEEP SOME
POPS IN THE SOUTH AND EAST AROUND AFTER 12Z BUT MOSTLY CLEAR OF
THE AREA BY 18Z.

RIDGE WILL BUILD IN QUICKLY BEHIND THE COLD FRONT...BUT TEMPERATURES
FOR THURSDAY WILL BE TRICKY WITH TIMING ISSUES. FRIDAY WILL SEE
A RAPID WARM UP TO AROUND NORMAL TEMPERATURES. UNSETTLED
NORTHWEST FLOW RETURNS ON FRIDAY NIGHT THROUGH THE REMAINDER OF
THE PERIOD AS SHORTWAVE ENERGY ROTATES THROUGH THE AREA FROM RIDGE
ACROSS THE PACIFIC NORTHWEST. GILSTAD

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST FROM BILLINGS WESTWARD TO THE
MOUNTAINS THROUGH TONIGHT...WITH A FEW SNOW SHOWERS AND LOCALIZED
MVFR CONDITIONS AROUND MIDNIGHT. VFR CONDITIONS EAST OF BILLINGS
THIS AFTERNOON WILL GIVE WAY TO A RESURGENCE OF SNOW THIS
EVENING...AND AGAIN REDUCE VISIBILITY AND CEILINGS TO IFR AND
OCCASIONAL LIFR FLIGHT CONDITIONS...THROUGH TOMORROW MORNING. SNOW
SHOWERS WILL INCREASE IN THE HIGH TERRAIN THROUGH THE EVENING AND
PERSIST THROUGH TOMORROW MORNING CAUSING OBSCURATIONS THROUGHOUT
TONIGHT. STRONG GUSTY WINDS WILL CONTINUE IN THE LIVINGSTON AREA
WITH GUSTS NEAR 60 MPH...BUT WINDS SHOULD DIMINISH THROUGH THE
EVENING. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 024/041 022/044 024/038 017/030 019/040 020/037 018/033
    44/O    02/O    35/S    42/S    00/B    22/S    12/S
LVM 026/036 025/042 025/037 016/030 018/040 024/038 017/034
    63/S    02/O    44/S    52/S    00/N    12/S    21/B
HDN 021/042 015/044 021/039 012/029 019/040 016/039 018/035
    66/O    02/O    36/S    42/S    00/B    22/S    12/S
MLS 003/032 014/037 019/035 000/021 014/036 017/037 017/033
    97/S    12/S    36/S    32/S    00/B    22/S    22/S
4BQ 010/036 016/040 021/038 001/021 014/038 018/037 016/033
    98/S    12/O    26/S    42/S    00/B    12/S    22/S
BHK 001/025 010/035 017/028 905/014 010/031 013/031 012/027
    97/S    11/B    26/S    32/S    00/B    22/S    21/B
SHR 024/035 016/041 021/037 016/029 017/040 017/037 016/033
    67/S    12/O    26/S    52/S    00/B    22/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 12 PM MST
      MONDAY FOR ZONES 31>33-36-37-58.
     WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING FOR ZONES
      65-66.
     WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11
      AM MST MONDAY FOR ZONE 67.
WY...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 12
      PM MST MONDAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 10, 2:42 PM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
242 PM MST SUN FEB 10 2008

MTZ028>042-056>058-063>068-WYZ098-099-112145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
242 PM MST SUN FEB 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT
GUSTY WINDS WILL CONTINUE ALONG THE UPPER YELLOWSTONE AND UPPER
STILLWATER RIVER VALLEYS THIS EVENING. WIND SPEEDS OF 30 TO 40
MPH WITH GUST TO 60 MPH CAN BE EXPECTED. THE WINDS WILL BEGIN
DIMINISHING BY LATE EVENING.

PERIODS OF SNOW...HEAVY AT TIMES...WILL DEVELOP OVER THE
SOUTHWEST MOUNTAINS TONIGHT. THE HEAVIEST ACCUMULATIONS SHOULD
MAINLY BE ON THE WEST AND NORTHWEST FACING SLOPES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL DEVELOP OVER SOUTHEAST MONTANA AFTER MIDNIGHT TONIGHT.
SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE POSSIBLE THROUGH
LATE MONDAY MORNING. THE SNOW WILL BEGIN TAPERING OFF OVER THE
ENTIRE AREA AS THE STORM SYSTEM MOVES AWAY FROM THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
February 10, 5:00 PM MST to February 11, 1:00 PM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
Public
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

The mountains above Cooke City received 18 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77588.